Alert archive / Texas / Red Flag Warnings in 2009

Red Flag Warning 4, NWS Brownsville, TX

February 2, 20096 counties in Texas

NWS Brownsville, TX issued this red flag warning at Feb 2, 2009, 6:49 AM CST for 6 counties in Texas. It took effect at Feb 2, 2009, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2009, 6:49 AM CST (12:49 UTC)
In effect from
Feb 2, 2009, 11:00 AM CST
Expired
Feb 2, 2009, 6:00 PM CST
In force
7 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 141 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2009-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2009-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBRO 021249
RFWBRO

RED FLAG WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
649 AM CST MON FEB 2 2009

...RED FLAG WARNING IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
CST THIS AFTERNOON...

.COLD FRONTAL PASSAGE THIS MORNING HAS BROUGHT DRY AIR AND GUSTY
NORTH WINDS TO THE RIO GRANDE VALLEY. WITH ABUNDANT CURED FUELS
WILD FIRE DEVELOPMENT AND BEHAVIOR WILL MEET RED FLAG WARNING
CRITERIA THIS AFTERNOON.

TXZ248>253-022100-
/O.NEW.KBRO.FW.W.0004.090202T1700Z-090203T0000Z/
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-
649 AM CST MON FEB 2 2009

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. 

COLD FRONTAL PASSAGE THIS MORNING HAS BROUGHT DRY AIR AND GUSTY
NORTH WINDS TO THE RIO GRANDE VALLEY. WITH ABUNDANT CURED FUELS
WILD FIRE DEVELOPMENT AND ERRATIC BEHAVIOR OF THESE POSSIBLE FIRES 
WILL MEET RED FLAG WARNING CRITERIA THIS AFTERNOON.

A RED FLAG WARNING MEANS CRITICAL FIRE WEATHER CONDITIONS ARE
OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS INCLUDE
SUSTAINED 20 FOOT WINDS OF 25 MPH OR GREATER AND CURED FUELS...OR
THE COMBINATION OF RELATIVE HUMIDITY BELOW 35 PERCENT FOR 2 HOURS
OR MORE AND SUSTAINED 20 FOOT WINDS OF 25 MPH OR HIGHER WHEN
FUELS ARE NOT CURED. THESE CONDITIONS WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

PHILO

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Feb 2, 3:52 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 2, 3:52 AM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
352 AM CST MON FEB 2 2009

.DISCUSSION...A COLD FRONT IS ON THE WAY SOUTH THROUGH DEEP SOUTH
TEXAS EARLY THIS MORNING. A WIND SHIFT TO NORTHWEST HAS ALREADY
OCCURRED IN ZAPATA AND HEBBRONVILLE...WITH AN ESTIMATED TIME OF
ARRIVAL IN BROWNSVILLE AROUND 0700. UNTIL THEN...AREAS OF FOG WILL
PERSIST THROUGH DAWN AND FRONTAL PASSAGE. OTHERWISE...A FEW CLOUDS
WILL DEVELOP ALONG THE FRONT BUT WILL THEN SLOWLY DECREASE THROUGH
THE DAY...WITH SKIES BECOMING CLEAR BY THIS EVENING. TEMPERATURES
WILL BE COOLER TODAY...REACHING THE LOWER 70S AT BEST. OVERNIGHT
LOWS TONIGHT WILL DIP INTO THE 40S...WITH CLEAR SKIES ALLOWING
TEMPERATURES TO DROP THROUGH THE NIGHT. A FEW READINGS IN THE
UPPER 30S ARE POSSIBLE IN ISOLATED SPOTS.

HIGH PRESSURE WILL SETTLE OVER THE AREA IN THE SHORT TERM...WITH
A LARGE MID LEVEL RIDGE PARKED UPSTREAM OVER THE WESTERN UNITED
STATES. SUNNY SKIES WILL BE THE RULE FOR THE NEXT TWO OR THREE
DAYS. AFTER A COOL NIGHT TONIGHT...A WARMING TREND WILL OCCUR ON
TUESDAY AND WEDNESDAY...ALTHOUGH TEMPERATURES WILL BE CLOSE TO
SEASONAL NORMS. A FEW EXTRA CLOUDS WILL DEVELOP ON THURSDAY AS
MORE HIGH PRESSURE DESCENDS INTO THE NORTH GULF...HELPING TO KEEP
HIGH TEMPERATURES ON THURSDAY A FEW DEGREES COOLER THAN ON
WEDNESDAY. THE WARMING TREND WILL RESUME ON FRIDAY AND INTO THE
WEEKEND WITH TEMPERATURES WARMING TO BETWEEN 5 AND 10 DEGREES
ABOVE NORMAL UNDER PARTLY CLOUDY SKIES.

AS UPSTREAM RIDGING BREAKS DOWN AND PASSES TO THE EAST...A MID
LEVEL SOUTHWEST FLOW WILL DEVELOP LATE IN THE WEEK. ALONG WITH LOW
LEVEL SOUTHEAST FLOW...EXPECT CLOUDINESS TO SLOWLY INCREASE GOING
INTO THE WEEKEND. A SHORT WAVE TROUGH WILL DIVE DOWN THE WEST
COAST AND MOVE INLAND ACROSS THE SOUTHWEST UNITED STATES FROM
FRIDAY THROUGH THE WEEKEND...SHAPING THE MID LEVEL FLOW AS
MENTIONED EARLIER. A COLD FRONT WILL SLICE ACROSS CENTRAL TEXAS ON
MONDAY...AND THE ASSOCIATED MID LEVEL TROUGH WILL EXTEND INTO
SOUTH TEXAS...WITH THE WEAK TAIL END OF THE FRONT MAYBE GENERATING
SOME SHOWERS TUESDAY MORNING AS IT MOVES THROUGH.
&&

.PREV DISCUSSION... /ISSUED 856 PM CST SUN FEB 1 2009/ ...WIND
SHIFT LINE JUST NORTH OF THE AUSTIN/SAN ANTONIO AREAS PROGRESSING
SOUTHWARD. USUAL SOUTHWARD MOTION OF FRONTS PUTS SHIFT INTO DEEP
SOUTH TEXAS AROUND 12 HOURS LATER. A LITTLE EXTRA PUSH OVERNIGHT
SHOULD GIVE THE FRONT A LITTLE MORE SPEED...BUT FRONT DOESNT LOOK
LIKE IT WILL ARRIVE BEFORE 6AM TOMORROW MORNING. WILL UPDATE TO
DELAY WIND SHIFT A BIT...BUT REST OF FORECAST LOOKS GOOD.
&&

.MARINE...SEAS WERE NEAR 4 FEET WITH SOUTHEAST WINDS NEAR 10 KNOTS
AT BUOY020 EARLY THIS MORNING. STRONG COLD FRONT WILL MOVE THROUGH
THE COASTAL WATERS THIS MORNING AND WINDS WILL SHIFT TO THE NORTH
AND INCREASE WITH GUSTS TO NEAR GALE FORCE POSSIBLE OFFSHORE THE
LOWER TX COAST TODAY AS THE PRESSURE GRADIENT INCREASES IN THE WAKE
OF THE FRONT. SCA ALREADY POSTED FOR ALL OF THE COASTAL WATERS THIS
MORNING THROUGH THIS EVENING. WINDS AND SEAS SHOULD BEGIN TO
DIMINISH TONIGHT AS HIGH PRESSURE SETTLES ACROSS SOUTH TX. LIGHT AND
VARIABLE WINDS WITH LOWER SEAS WILL PREVAIL TUESDAY AS A RESULT.
HIGH PRESSURE OVER THE CENTRAL U.S. WILL ALLOW WINDS TO BACK TO THE
EAST AND NORTHEAST WEDNESDAY AND INCREASE SLIGHTLY. THE RIDGE SHIFTS
EASTWARD THURSDAY ALLOWING THE PRESSURE GRADIENT TO INCREASE MORE
ACROSS THE WESTERN GULF OF MEXICO BUT ALLOW THE WINDS TO VEER TO THE
SOUTHEAST. MODERATE TO STRONG SOUTHEAST WINDS SHOULD PREVAIL THROUGH
THE REST OF THE PERIOD WITH HIGH PRESSURE ACROSS THE SOUTHEAST U.S.
AND LOW PRESSURE ACROSS THE NORTHERN AND CENTRAL PLAINS. SMALL CRAFT
ADVISORIES MAY BE NEEDED ON FRIDAY.
&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE FOG
CONTINUES TO DEVELOP AHEAD OF A COLD FRONT NOW MOVING INTO NORTHWEST
PORTIONS OF THE CWA EARLY THIS MORNING. CEILINGS WERE NEAR 100FT AT
KBRO TO NEAR 1400FT AT KHRL. VISIBILITIES WERE NEAR 1/4SM WITH FOG
AT KBRO TO NEAR 4SM WITH FOG AT KMFE. LIFR TO IFR CONDITIONS TO
CONTINUE UNTIL 12Z AS A COLD FRONT MOVES THROUGH THE LOWER RIO
GRANDE VALLEY. VFR CONDITIONS SHOULD PREVAIL AFTER 15Z WITH WINDS
SHIFTING TO THE NORTH AND INCREASING AS HIGH PRESSURE BUILDS INTO
DEEP SOUTH TX IN THE WAKE OF THE FRONT.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  69  47  73  52 /   0   0   0   0
BROWNSVILLE          71  46  75  51 /   0   0   0   0
HARLINGEN            71  41  77  47 /   0   0   0   0
MCALLEN              69  42  78  51 /   0   0   0   0
RIO GRANDE CITY      71  43  76  49 /   0   0   0   0
SOUTH PADRE ISLAND   68  52  67  55 /  10   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...DENSE FOG ADVISORY UNTIL 7 AM CST THIS MORNING FOR TXZ255-257.

GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ130-132-
     135-150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

54/61
Hazardous weather outlook, Feb 2, 4:45 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
445 AM CST MON FEB 2 2009

TXZ248>257-031045-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
445 AM CST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

AREAS OF FOG...SOME POSSIBLY LOCALLY DENSE...WILL AFFECT SOUTHEAST PORTIONS
OF DEEP SOUTH TEXAS AND REDUCE VISIBILITIES FOR MOTORISTS EARLY
THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A FIRE WEATHER WATCH OR A RED FLAG WARNING FOR DANGEROUS WILDFIRES
MAY BE NEEDED THURSDAY THROUGH SATURDAY DUE TO EXPECTED STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-031045-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
445 AM CST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TEXAS BAY AND
GULF WATERS FROM THIS MORNING THROUGH MIDNIGHT TONIGHT AS WINDS AND
SEAS INCREASE DUE TO THE PASSAGE OF A COLD FRONT. A HIGH RISK OF
RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA
WILL LIKELY ACCOMPANY THE STRONG WINDS AND ROUGH SEAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

EXPECT A MODERATE RISK OF RIP CURRENTS TUESDAY MORNING. WINDS AND
SEAS ARE EXPECTED TO INCREASE TO NEAR SMALL CRAFT ADVISORY
CONDITIONS FRIDAY. THIS WILL PROVIDE A MODERATE RISK OF RIP
CURRENTS ON FRIDAY AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 2:50 AM CSTDense Fog AdvisoryBROCameron4 hr

Nearby

Red Flag Warnings in Texas, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.